Hail, Greeley
- When
- July 21, 6:33 PM CST
- Where
- Greeley County, 3 mi NE of Spalding
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.711, -98.329
Severe hail occurred in northern Valley County on this Friday evening. Between 4 and 5 PM CST, a lone, nearly stationary supercell storm formed over southern Wheeler County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Severe hail occurred in northern Valley County on this Friday evening. Between 4 and 5 PM CST, a lone, nearly stationary supercell storm formed over southern Wheeler County. However, multicell characteristics existed as new cells formed immediately to its west and merged with it between 5 and 6 PM CST. Shortly after 6 PM, new development became substantial to its west, over Garfield County. During the subsequent hour, this new western storm took over and became dominant. This storm became steady-state and nearly stationary, but not exhibiting supercell characteristics. After 7 PM CST, it slowly sank into extreme north-central and northeast Valley County, decreasing in size and intensity. However, it still produced severe hail up to 1.25 inches in diameter before weakening and dissipating.
A long stationary front extended from New England, through the lower Great Lakes, across Iowa and northern Nebraska into the Northern Rockies. These storms formed near a surface trough that intersected the front over north-central Nebraska and extended southwest into Kansas and Colorado. The Westerlies were zonal across the northern United States. Nebraska was on the southern fringe of these modestly higher winds aloft. A subtropical high covered the Central Plains and Mid-Mississippi Valley. At the time these storms were maturing, temperatures within the inflow were in the upper 90s, with dewpoints in the middle 70s. Mid-level lapse rates were fairly steep (just above 7 deg C/km), resulting in MLCAPE near 4000 J/kg. Effective deep layer shear was near 25 kts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 21, 6:01 PM CST, 32 minutes earlier.
Area Forecast Discussion
National Weather Service Hastings NE
701 PM CDT Fri Jul 21 2017
.SHORT TERM...(This evening through Saturday Night)
Issued at 400 PM CDT Fri Jul 21 2017
Dry, hot conditions continue across the area this afternoon, with
the dome of upper level high pressure remaining centered over
portions of the south central/southeastern CONUS. At the surface, a
trough axis extends from west-central KS northeastward into
northeastern NE. This boundary is clipping far northwestern portions
of the CWA, with light/variable to calm winds. Across the remainder
of the CWA, winds have been south-southwesterly, helping mix out
dewpoints for mainly NC KS into the 50s and temperatures to around
105 deg. Closer to/along the boundary, dewpoints are higher, into
the mid 70s for some, with temps in the lower/mid 90s. Just another
miserable day as heat index values for most are around 105 deg.
Through the rest of this afternoon and into this evening, outside of
the heat, the main concern lies with thunderstorm chances. The
surface boundary across the northwestern areas looks to provide a
focus for development. Forcing aloft is pretty weak, and there is
plenty of warm air aloft/capping, but with peak heating of the day,
models are in pretty good agreement showing at least
isolated/scattered activity developing. Strong/severe storms remain
a concern, with portions of the CWA remaining in the SPC Day 1
Marginal Risk area. Instability certainly not an issue, but deep
layer shear is low, will keep the mention on marginally severe wx in
the HWO.
Overnight, have low PoPs continuing mainly across south central NE.
Models show the sfc/low level boundary gradually sagging south,
along with lift on the northern edge of a 30-ish kt LLJ, so could
have scattered activity around much of the night. Any severe wx
threat should wane with time.
Looking at precip chances Sat/Sat night, the sfc cool frontal
boundary continues working its way south, starting the day roughly
through the heart of the CWA. Strong/severe thunderstorms will again
be a concern, mainly across the southern half of the CWA during the
late afternoon and into the evening hours. Upper level forcing
continues to be on the weak side, but shear is a bit better. Will
keep ping pong balls/60MPH going in the HWO.
Along with helping drive thunderstorm chances tomorrow, this frontal
boundary is making the temperature forecast a bit of a headache.
Yes, forecast high temperatures are expected to be cooler than the
past several days, but still looking at highs in the 90s, perhaps
100 in far southern areas. Will be dependent on the speed of the
front pushing south and the magnitude of mixing out ahead into the
hottest air aloft. Along/south of the front, will likely see
moisture/dewpoints pooling, keeping the muggy conditions around.
Decided to keep heat headlines going across the far southeastern
portions of the CWA, where current forecast has heat index values
hitting 100-105, though it may only be briefly. Thought about
letting today's headline expire this evening and let the mid crew
reassess, but the southeast isn't going to have notable relief
overnight, and since we have had headlines going the past several
days, felt it would be best to just continue the headline right on
through tomorrow.
.LONG TERM...(Sunday through Friday)
Issued at 400 PM CDT Fri Jul 21 2017
Hard to have a lot of confidence in any specific details of the long
term period.
On Sunday, may start the day with a few lingering storms across far
south, but otherwise the rest of the day is currently dry. More
northwesterly flow is expected to return in the upper levels, with
the main area of high pressure/ridge axis back off to our west. Not
a lot of change in that as we get into Monday, but toward mid-week,
a more notable trough moving toward the west coast looks to push the
main ridge axis east, back onto the Plains. Through the long term,
any periodic precipitation chances would be tied to disturbances
sliding around the edge of the ridge, and confidence in timing or
location is not high at all.
As far as temperatures go, no reason to deviate from the model blend
with plenty of uncertainty, with forecast highs generally in the
upper 80s to mid 90s.
&&
.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday)
Issued at 701 PM CDT Fri Jul 21 2017
Will continue calling for VFR ceiling/visibility through the
period, with probably the only real caveat being whether a heavier
thunderstorm just happens to pass overhead at some point. Wind-
wise, speeds should remain relatively light mainly at/below 10kt
(unless storm outflow becomes in issue), with direction
transitioning from southerly/variable this evening and tonight to
more northeasterly on Saturday behind a weak front. A few more
details follow...
Thunderstorm potential:
Although the chance of a storm during these first 6-9 hours or so
is not truly zero, they seem low enough and more focused off to
the west and north that the previous "vicinity" (VCTS) mention has
been removed from this evening/tonight, at least for now. However,
with a somewhat more favorable (albeit not likely) chance for
scattered activity in the area Saturday afternoon, have introduced
VCTS to the final 5 hours of the valid period. A marginally
severe storm cannot be ruled out, if any occur.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Excessive Heat Warning until 8 PM CDT this evening for NEZ064-
076-077-085>087.
Heat Advisory until 8 PM CDT this evening for NEZ039>041-046>049-
060>063-072>075-082>084.
Heat Advisory until 7 PM CDT Saturday for NEZ086-087.
KS...Excessive Heat Warning until 8 PM CDT this evening for KSZ006.
Heat Advisory until 8 PM CDT this evening for KSZ005.
Heat Advisory until 7 PM CDT Saturday for KSZ006.
Excessive Heat Warning until 7 PM CDT Saturday for KSZ007-018-
019.
Heat Advisory until 7 PM CDT Saturday for KSZ017.
&&
SHORT TERM...ADP
LONG TERM...ADP
AVIATION...PfannkuchHazardous Weather Outlook National Weather Service Hastings NE 414 PM CDT Fri Jul 21 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 221200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 414 PM CDT Fri Jul 21 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. An Excessive Heat Warning and a Heat Advisory remain in effect for the entire outlook area through 8 PM this evening, and for portions of the area roughly south of a line from Hebron, Nebraska to Stockton, Kansas through 7 PM Saturday. Please refer to the latest Warning and Advisory message for detailed information. Thunderstorm chances continue through the overnight hours, primarily for areas north of a line from Beaver City to Hastings to York, Nebraska. There will be the potential for some storms to be strong to severe, with wind gusts of 60 mph and quarter size hail the primary hazards. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. An Excessive Heat Warning and a Heat Advisory are in effect through 7 PM Saturday for portions of the area roughly south of a line from Hebron, Nebraska to Stockton, Kansas. Please refer to the latest Warning and Advisory message for detailed information. The best chance for thunderstorms during this time frame will be Saturday and Saturday night. However, they will still be scattered. Some of these storms could be severe with hail up to the size of ping pong balls and wind gusts near 60 mph. There are some low chances for some spotty thunderstorm activity Monday into Monday night, and then again Wednesday night into Thursday. At this time it is too early to confidently assess severe potential, but the risk appears low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening north of a line from Beaver City to Hastings, to York Nebraska. && More information may be obtained at the following web page: https://www.weather.gov/hastings
Special Weather Statement
National Weather Service Hastings NE
417 PM CDT FRI JUL 21 2017
NEZ082-212200-
Furnas NE-
417 PM CDT FRI JUL 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FURNAS COUNTY UNTIL 500
PM CDT...
At 416 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Danbury to near Wilsonville. Movement was
northeast at 20 to 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations potentially impacted include...
Holbrook, Wilsonville and Hendley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4024 10020 4035 10001 4019 9982 4000 10015
4000 10019
TIME...MOT...LOC 2116Z 237DEG 25KT 3999 10049 4013 10016
PfannkuchSpecial Weather Statement National Weather Service Hastings NE 600 PM CDT FRI JUL 21 2017 NEZ040-212330- Greeley NE- 600 PM CDT FRI JUL 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GREELEY COUNTY UNTIL 630 PM CDT... At 559 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from Ericson to near Spalding. Movement was southeast at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Spalding...and mainly rural areas of far northern Greeley County. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4165 9829 4168 9872 4174 9873 4174 9829 TIME...MOT...LOC 2259Z 323DEG 13KT 4176 9871 4171 9830 Pfannkuch
The Grand Island radar (KUEX), 155 km away, was scanning. The volume nearest the first event began at 00:34 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702595, 702597.